time to tweak medications??

Discussion in 'General Parenting' started by mavh2005, Dec 18, 2009.

  1. mavh2005

    mavh2005 Member

    I'm not sure what the deal is with difficult child. We started risperdal @ .5mg back in October. Saw immediate results. But now, we're starting to see some of her symptons again. We're not sure if its due to the excitement of the holidays and all the **** that's been going on or if we should ask the psychiatrist to tweak the dosage. I got an email from the teacher today saying difficult child isn't getting all of her work done in class. The teacher has complained that she's not focusing very well. I really don't want to try the stimulants again because she was incredibly violent on Concerta.

    I know its a trial and error thing with the medications but I'm just getting frustrated with everything now... I'm beginning to wonder if they even have difficult child diagnosed correctly..
     
  2. JJJ

    JJJ Active Member

    Has difficult child grown at all since October?
     
  3. mavh2005

    mavh2005 Member

    Oh my.. yes she has! She's gained roughly 10 pounds since starting the risperdal and jumped at least a size in clothes and shoes.
     
  4. tictoc

    tictoc New Member

    Hi,
    Growth spurts are hard...My difficult child grew overnight, literally, and had to have all new clothes two weeks ago. Yesterday we decided, along with the psychiatrist, that we have to increase medications, too. Good luck.
     
  5. Christy

    Christy New Member

    A growth spurt will definitely cause medications to become less effective. A tweak may be helpful but I'd wait until you've had a chance to judge for yourself over the break. My son takes risperdal as well and it is great for controlling his violent outbursts but it's tenex that has really been effective for his attention in school. He had the same bad reaction to stimulants as you described. The combo of rispersal for mood and tenex for focus is working quite well. It may be something to consider if schoolwork and focus continues to be an issue after the holidays.

    Christy
     
    Last edited: Dec 18, 2009
  6. gcvmom

    gcvmom Here we go again!

    There's a good chance that there's more to what you're seeing with your difficult child than ADHD. Especially since she does not do well on stimulants and given her bio mom's history. Bipolar disorder in children can look very much like severe ADHD. That doesn't mean ADHD can't also be present, but the bipolar symptoms can magnify everything.

    In my difficult child 2's case, he was initially diagnosis'd ADHD, but over time the stims stopped working and although we'd added Risperdal to help with his aggressive outbursts, even that was not enough by itself. It wasn't until we added a mood stabilizer to the AP medication that we got a decent lid on his symptoms overall. What seems to control his "ADHD-ness" now is the AP medication he takes.

    I don't know your history, but you might want to ask your psychiatrist about the possibilty that you're dealing with a mood disorder (like bipolar). Also, .5mg is not that high of a dose for Risperdal. We got as high as 4mg at one point with my difficult child 2, but I think he did really well on just 2mg for a long time. And yes, I would NOT go back to stimulants under any circumstance with your difficult child.

    I hope you're able to sort this out soon for her!
     
  7. mavh2005

    mavh2005 Member


    We just took difficult child off of the tenex because she was falling asleep all the time. Anyone know if there's anything similar to tenex without that side effect?
     
  8. neednewtechnique

    neednewtechnique New Member

    I have to second the comment about ADHD looking much like Bipolar. And a child with a mood disorder on stimulants WILL be agressive. We hit this battle not long after difficult child 1 moved in with us, and we had to actually SWITCH psychiatrist's in order to get them to listen to us about the Concerta. Finally we found one that agreed with us and got rid of the Concerta. I know there are many medications out there that help with attention that are NOT stimulants, and those might be better if you are noticing that agressive trend.
     
  9. Christy

    Christy New Member

    We've spilt the tenex into three small doses throughout the day, sort of our own version of time release. It helps to keep difficult child from becoming too sedated or falling asleep. At one point it was as small as 0.25 mg 3 times a day.
     
Loading...